Tamoxifen is a medication that has been used to treat breast cancer for more than 30 years. Though linked to weight gain, most studies do not support the link.
Tamoxifen is a type of hormone therapy known as a selective estrogen receptor modulator (SERM). One of the brand names for tamoxifen is Nolvadex.
Tamoxifen works by attaching to the estrogen receptors in breast cells so that estrogen cannot bind to them. By preventing the estrogen in the breasts binding to the receptors, tamoxifen slows the growth and reproduction of estrogen-sensitive breast cancer cells.
In 2013, the American Society of Clinical Oncology suggested using tamoxifen as an endocrine therapy that can reduce the risk of breast cancer in women aged 35 years and older.
Fast facts on tamoxifen and weight gain:
- Tamoxifen is used to treat breast cancer types that are hormone-sensitive.
- Women can take tamoxifen and maintain a healthy weight.
- Tamoxifen has been linked to weight gain, but few research studies agree with this.
Some cancer cells have estrogen receptors on them. According to the National Cancer Institute, an estimated 80 percent of breast cancer tumors have estrogen receptors in their cells. Women may take tamoxifen to prevent, treat, or prevent recurrence of breast cancer.
While tamoxifen is not the only medication used to treat hormone-sensitive breast cancer, it is a common one.
One of the most extensive clinical studies related to tamoxifen and weight gain was the women’s healthy eating and living (WHEL) study. Published in the journal Breast Cancer Research and Treatment, the study examined more than 3,000 breast cancer survivors ages 27 to 74 who were taking tamoxifen or receiving chemotherapy treatments after their diagnosis.
The researchers followed the women through 6 years of treatments. They found that receiving chemotherapy was associated with increased risks for weight gain, but that taking tamoxifen was not.
Another article in the World Journal of Clinical Oncology reported that hormonal treatments such as tamoxifen were not associated with significant weight gain after breast cancer treatments.
Some written information about tamoxifen does list weight gain as a potential side effect. However, the research does not state that all women who take tamoxifen will gain weight.
While doctors do not associate tamoxifen with causing weight gain, there are other side effects associated with taking the drug.
These side effects can include:
- blood clots
- hot flashes
- increased risk of endometrial cancer
- irregular menstrual periods
- mood swings
- vaginal discharge or vaginal bleeding
Taking tamoxifen may alter the effectiveness of some medications, just as some medications might affect how well tamoxifen works.
This is because tamoxifen needs an enzyme called CYP2D6 to work properly. This enzyme turns the active ingredients in tamoxifen into a more usable form in the body. However, there are other medications that may affect the availability of CYP2D6 in the body. These medications may compete with tamoxifen for effectiveness in the body.
- bupropion (Wellbutrin)
- duloxtine (Cymbalta)
- fluoxetine (Prozac)
- paroxetine (Paxil)
- quinidine (Cardioquin)
- sertraline (Zoloft)
If a woman is taking any of these medications, she should talk to her doctor. As there are a range of medicines that can interfere with tamoxifen’s effectiveness, she should be sure to tell her doctor about all the medicines and herbal supplements she is taking.
According to an article published in the World Journal of Clinical Oncology, women tend to gain anywhere from 2.2 to 11 pounds after breast cancer treatment.
Some of the risk factors that are associated with increased weight gain after breast cancer treatment include:
- having chemotherapy or radiation as breast cancer treatments
- lower BMI at breast cancer diagnosis
- premenopausal status
- younger age at diagnosis
Although the average weight gain associated with some breast cancer treatments is not always significant, the weight gain can cause some harmful effects.
This is because excess fat tissue can create inflammatory compounds. These could potentially stimulate the growth or expansion of breast cancer cells.
Why might weight gain happen when treating breast cancer?
There are many reasons why a woman may experience weight gain as a result of breast cancer treatments beyond potential side effects of the medications she is taking.
These include a reduction in physical activity as a result of feeling fatigued after recovering from surgery, chemotherapy, or radiation associated with breast cancer treatment.
Also, as a woman ages, her metabolism naturally slows down, which can result in weight gain.
Ways that a woman can live well and avoid weight gain or promote weight loss when undergoing breast cancer treatments include:
- Diet: Eating a healthful diet with whole grains, fruits, vegetables, low-fat dairy products, or lean meats.
- Exercise: Engaging in exercise whenever possible. Even low-impact exercise can help, such as walking or practicing yoga.
- Lifestyle changes: Practicing self-care techniques that can help a person relieve stress and feel physically better. These include meditation, journaling, or practicing tai chi.
Tamoxifen has helped many women beat breast cancer and extend their lives. According to the National Cancer Institute, taking tamoxifen for 5 years has been shown to reduce the risks of breast cancer recurrence and death at 15 years for those diagnosed with early-stage breast cancer.
If a woman has any concerns over weight gain related to taking tamoxifen, she should talk to her doctor. There are often many support systems available to help a woman live a healthy life with breast cancer.